Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 166, NWS Cheyenne, WY

August 24, 2008Box Butte County, Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 24, 2008, 10:07 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2008, 10:07 PM MDT (04:07 UTC)
Expired
Aug 24, 2008, 10:49 PM MDT
In force
42 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Box Butte County, NE, Dawes County, NE

The radar

The Rapid City radar (KUDX), 176 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2008-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2008-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
831 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 250407
SVRCYS
NEC013-045-250500-
/O.NEW.KCYS.SV.W.0166.080825T0407Z-080825T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1007 PM MDT SUN AUG 24 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHEASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 1100 PM MDT

* AT 1005 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES NORTHWEST OF SAND CANYON...OR 15 MILES SOUTH OF CHADRON...AND
  MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAND CANYON BY 1045 PM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4236 10277 4261 10319 4275 10303 4263 10277
TIME...MOT...LOC 0407Z 310DEG 16KT 4261 10302

$$

CARPENTER
2 follow-up statements
000 
WWUS55 KCYS 250421
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1021 PM MDT SUN AUG 24 2008

NEC013-045-250500-
/O.CON.KCYS.SV.W.0166.000000T0000Z-080825T0500Z/
BOX BUTTE NE-DAWES NE-
1021 PM MDT SUN AUG 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR SOUTHEASTERN DAWES AND NORTHEASTERN BOX BUTTE COUNTIES...

AT 1018 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CHADRON ST PARK...OR 13 MILES WEST OF HAY SPRINGS...
MOVING EAST AT 18 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN DAWES COUNTY AT 1040 PM

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4236 10277 4267 10311 4275 10303 4270 10293
      4269 10292 4269 10290 4263 10277
TIME...MOT...LOC 0421Z 268DEG 15KT 4265 10292

$$

CARPENTER
000 
WWUS55 KCYS 250449
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1049 PM MDT SUN AUG 24 2008

NEC013-045-250459-
/O.CAN.KCYS.SV.W.0166.000000T0000Z-080825T0500Z/
BOX BUTTE NE-DAWES NE-
1049 PM MDT SUN AUG 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAWES AND
NORTHEASTERN BOX BUTTE COUNTIES IS CANCELLED...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4236 10277 4267 10311 4275 10303 4270 10293
      4269 10292 4269 10290 4263 10277
TIME...MOT...LOC 0449Z 268DEG 15KT 4265 10276

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:48 PM MDT, 19 minutes earlier.

Area forecast discussion, Aug 24, 9:48 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
948 PM MDT SUN AUG 24 2008

.SHORT TERM...TONIGHT...
HAVE UPDATED TO SIGNIFICANTLY ALTER PRECIPITATION FORECAST FOR
OVERNIGHT BASED ON THE RESULTS...OR LACK THEREOF...OF THE
CONVECTIVE DEVELOPMENT THIS EVENING. GENERALLY THE CONVECTIVE
INHIBITION WON OUT ACROSS SOUTHEAST WYOMING AND THE NEBRASKA
PANHANDLE LATE THIS AFTERNOON AND EVENING. LIMITED CONVECTIVE
DEVELOPMENT DID OCCUR ALONG THE LARAMIE RANGE LATE IN THE
AFTERNOON BUT VERY WEAK STEERING FLOW DID NOT ALLOW THE STORMS TO
MAINTAIN STRENGTH AS THEY TRIED TO ERODE THE CAP TO CONVECTIVE
DEVELOPMENT ON THE HIGH PLAINS. A FEW VERY STRONG STORMS DEVELOPED
JUST NORTH OF THE FORECAST AREA NEAR WRIGHT WYOMING AND MOVED
SOUTHEAST ACROSS CONVERSE AND NIOBRARA COUNTIES EARLY THIS
EVENING...AND INTO THE NORTHERN PORTION OF THE NEBRASKA PANHANDLE
LATE THIS EVENING. THIS THUNDERSTORM ACTIVITY WILL CONTINUE TO
PRODUCE SMALL HAIL...BRIEF HEAVY RAINFALL...AND LOCALIZED STRONG
WINDS BEFORE IT MOVES EAST OF THE FORECAST AREA BY AROUND 1030 PM
MDT. STRONG THUNDERSTORMS IN EASTERN COLORADO ATTEMPTED TO DEVELOP
NORTH INTO THE SOUTHERN NEBRASKA PANHANDLE EARLIER THIS
EVENING...BUT THE CAP HELD STRONG THERE AS WELL AND THIS AREA HAS
ONLY A VERY LIMITED CHANCE FOR ANY THUNDERSTORMS TO DEVELOP
THROUGH MIDNIGHT. OVERNIGHT...THE INHERITED FORECAST APPEARS ON-
TRACK AND HAVE ONLY MADE SOME MINOR ADJUSTMENTS TO LOW
TEMPERATURES.

LOW STRATUS CLOUD ALREADY MOVING WEST ACROSS NEBRASKA AND EXPECT
THAT THIS WILL AGAIN IMPACT THE SOUTHERN HALF OF THE NEBRASKA
PANHANDLE AND MAY MOVE WEST ENOUGH TO ENTER SOUTHEAST WYOMING BY
EARLY MORNING. KOGA IS ALREADY SHOWING A 1300 FOOT CEILING AND
EXPECT THAT SIDNEY WILL SEE DECREASED CEILINGS BY MIDNIGHT.

.LONG TERM...TUESDAY THROUGH SUNDAY...
VIGOROUS UPPER TROUGH SWEEPING ACROSS NORTHERN ROCKIES ON TUESDAY
LOOKS TO BE JUST A BIT FASTER THAN EARLIER THOUGHT. ASSOCIATED
COLD FRONT WILL PUSH INTO NORTHERN CWA DURING THE MORNING
TUE...REACHING FAR SOUTHERN PART OF CWA LATE TUE AFTERNOON. NAM
SHOWS QPF OVER ROUGHLY THE SOUTHEAST HALF OF CWA WHILE GFS ONLY
HAS IN PARTS OF THE NEBRASKA PANHANDLE. HAVE DECIDED TO ADD A LOW
POP FOR TSTMS LATE TUESDAY AFTERNOON AND EVENING MORE LIKE NAM
THAN GFS. IT WILL STILL BE WARM TUESDAY BUT DOWN A FEW DEGREES
FROM MONDAY. THE COOLER READINGS WILL BE FOR TUE NIGHT AND WED
ALTHOUGH LATTER WILL NOT BE AS COOL AS IT ONCE LOOKED. THIS DUE TO
THE NEXT SYSTEM THAT RACES INTO THE NORTHERN ROCKIES/NORTHERN
PLAINS STATES FROM THE WNW. IT WILL PROBABLY CAUSE THE INITIAL
COLD FRONT ON TUESDAY TO WEAKEN OR LIFT BACK AS A WARM FRONT
BEFORE A SECOND PUSH OF COOLER AIR MOVES IN THURSDAY. THERE WILL
NOT BE MUCH WX WITH THE SECOND COOL PUSH OTHER THAN SOME CLOUDS
ACROSS NORTHERN CWA. COOLER TEMPS WILL HANG AROUND INTO
FRIDAY...THEN DRY AND WARMER CONDITIONS WILL PREVAIL OVER WEEKEND
UNDER RISING UPPER HEIGHTS.

&&

.AVIATION...
AREAS OF MVFR CONDITIONS WITH LOCALIZED IFR CEILINGS WILL BE
PRESENT IN THE NEBRASKA PANHANDLE OVERNIGHT AND EARLY MONDAY
MORNING AS FOG AND LOW STRATUS DEVELOP. LESS CONFIDENCE WITH THE
WESTWARD SPREAD OF THE LOW CEILINGS OF STRATUS AND FOG AGAIN
MONDAY...BUT THE LOW CLOUDS SHOULD REMAIN EAST OF KCYS WITH
SOUTHWEST LOW LEVEL FLOW EXPECTED TO CONTINUE OVERNIGHT.
ELSEWHERE...VFR CONDITIONS ARE EXPECTED TO CONTINUE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...CARPENTER
LONG TERM...JLH
Hazardous weather outlook, Aug 24, 10:53 AM MDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1053 AM MDT SUN AUG 24 2008

NEZ001>003-019>021-054-055-WYZ060-067>070-251700-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1053 AM MDT SUN AUG 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE AFTERNOON AND
EARLY EVENING. SOME OF THE STORMS MAY BE SEVERE...ESPECIALLY EAST
OF INTERSTATE 25. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND GUSTY WINDS IN EXCESS OF 60 MPH. ALSO WITH THE
EXPECTED SLOWER MOVEMENT OF THE STORMS THERE COULD BE BRIEF HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ALONG THE
WYOMING AND COLORADO BORDER ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-061>066-251700-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
1053 AM MDT SUN AUG 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE AFTERNOON AND
EARLY EVENING. GUSTY WINDS AND SMALL HAIL WILL BE THE
MAIN THREAT WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ALONG THE
WYOMING AND COLORADO BORDER ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 24, 4:15 PM MDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
415 PM MDT SUN AUG 24 2008

WYZ066-067-250015-
LARAMIE RANGE-PLATTE-
INCLUDING THE CITIES OF...BUFORD...HORSE CREEK...WHEATLAND...
GUERNSEY
414 PM MDT SUN AUG 24 2008

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS FAR
SOUTHWEST PORTIONS OF PLATTE COUNTY AND NORTHWEST PORTIONS OF
LARAMIE COUNTY THROUGH 515 PM MDT. THESE STORMS ARE CAPABLE OF
PRODUCING WIND GUSTS UP TO 45 MPH...PEAS SIZE HAIL...AND BRIEF HEAVY
RAIN. THESE STORMS ARE SLOWLY MOVING SOUTHEAST AT 10 MPH.
Special weather statement, Aug 24, 6:49 PM MDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
649 PM MDT SUN AUG 24 2008

WYZ060-250215-
NIOBRARA-
INCLUDING THE CITY OF...LUSK
649 PM MDT SUN AUG 24 2008

...SMALL HAIL...BRIEF HEAVY RAIN AND STRONG WINDS POSSIBLE
WITH THUNDERSTORMS THROUGH 800 PM MDT...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS
NIOBRARA COUNTY THROUGH AROUND 800 PM MDT. AS OF 645 PM MDT...THE
THUNDERSTORMS WERE ALIGNED ROUGHLY FROM NORTHEAST TO SOUTHWEST
FROM NEAR MORRISEY TO LANCE CREEK TO MANNING RANCH. HAIL TO THE
SIZE OF DIMES...BRIEF HEAVY RAINFALL AND WIND GUSTS TO 50 MPH WILL
BE POSSIBLE WITH THESE STORMS AS THEY MOVE SOUTHEAST AT ABOUT 20
MPH ACROSS NIOBRARA COUNTY.

CARPENTER
Local storm report, Aug 24, 7:12 PM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
712 PM MDT SUN AUG 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 NW MULE CREEK JUNCTIO 43.38N 104.23W
08/24/2008  E0.25 INCH       NIOBRARA           WY   TRAINED SPOTTER

&&

SJC
Special weather statement, Aug 24, 9:18 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
918 PM MDT SUN AUG 24 2008

NEZ001-002-250430-
SIOUX-DAWES-
INCLUDING THE CITIES OF...HARRISON...CHADRON
918 PM MDT SUN AUG 24 2008

...STRONG THUNDERSTORMS TO MOVE ACROSS NORTHEASTERN SIOUX
COUNTY AND DAWES COUNTY THROUGH 1000 PM MDT...

AN AREA OF STRONG THUNDERSTORMS WHICH WAS CENTERED NEAR NORMAN
RESERVOIR AT 910 PM MDT WILL CONTINUE TO MOVE SOUTHEAST AT AROUND
20 MPH OUT OF SIOUX COUNTY AND ACROSS DAWES COUNTY THROUGH AROUND
1000 PM MDT THIS EVENING. PEA SIZE HAIL...BRIEF HEAVY RAINFALL
AND GUSTY WINDS CAN BE EXPECTED AS THESE STORMS MOVE ACROSS THE
AREA. THESE THUNDERSTORMS WILL BE NEAR CRAWFORD BY 925 PM
MDT...AND NEAR CHADRON BY 945 PM MDT.

ALL THUNDERSTORMS ALSO CONTAIN DANGEROUS LIGHTNING. IF
THREATENING WEATHER APPROACHES YOUR AREA...STAY INDOORS UNTIL THE
STORM PASSES.

CARPENTER

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:01 PM MDTSevere Thunderstorm WarningCYSScotts Bluff59 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.